Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 194, NWS Grand Forks, ND

September 23, 2004Roseau County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 23, 2004, 6:01 PM CDT for Roseau County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2004, 6:01 PM CDT (23:01 UTC)
Expired
Sep 23, 2004, 6:30 PM CDT
In force
29 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 191 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2004-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2004-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 232301
SVRFGF
MNC135-232330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
601 PM CDT THU SEP 23 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NORTHERN ROSEAU COUNTY IN NORTHWEST MINNESOTA

* UNTIL 630 PM CDT.

* AT 559 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF SALOL...OR ABOUT 13 MILES
  EAST OF ROSEAU...MOVING TO THE NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN IN RURAL AREAS OF

  NORTHEASTERN ROSEAU COUNTY.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4879 9543 4899 9535 4899 9612 4883 9634

$$

VOELKER/04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 2:05 PM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Sep 23, 2:05 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
205 PM CDT THU SEP 23 2004

.SHORT TERM...
CLASSIC COMA SHAPED CLOUD PATTERN NOTED ON SATELLITE THIS AFTERNOON
ALONG WITH DEFORMATION RAINS SPREADING NORTH AND WEST INTO EASTERN
ND. STRONG TEMP GRADIENT SETTING UP WITH PKD INTO THE LOWER 70S AND
FAR NORTHWEST AREAS AROUND 50. MAIN FORECAST CHALLENGE CONTINUES TO
BE STRONG UPPER LOW AND RESULTING SEVERE CONVECTIVE CHANCES AND
HEAVY RAIN THIS EVENING AND OVERNIGHT. ETA MODEL IS FINALLY COMING
INTO BETTER AGREEMENT WITH EVOLUTION OF UPPER AND SFC
FEATURES...WITH GOOD AGREEMENT WITH GFS AS WELL.

FOR TONIGHT...EXPECT LOW TO DEEPEN ABOUT 5 MILLIBARS THIS EVENING AS
IT MOVES INTO SOUTHERN VALLEY THEN FAIRLY QUICKLY NORTHEAST OF BDE
LATE TONIGHT. AMPLE MOISTURE EXISTS AT ALL LEVELS WITH PRECIPITABLE
WATERS AROUND 1.40 INCHES ACROSS THE REGION. SOUNDINGS APPEAR TO BE
VERY MOIST WHICH MAY LIMIT OVERALL SEVERE POTENTIAL THIS EVENING.
STRENGTH OF UPPER LEVEL DIVERGENCE AND MID LEVEL LIFT ALONG WITH
SOME INSTABILITY SHOULD MEAN AT LEAST A FEW SEVERE STORMS POSSIBLE
FROM 21Z UNTIL AROUND 03Z. EXPECT MAIN THREAT TO BE WIND ALONG WITH
A FEW ISOLATED TORNADOES NORTH OF WARMFRONT WHERE LOW LEVEL
HELICITIES AND VGP WILL BE MAXIMIZED. LOW LCLS WILL ALSO BE
CONDUCIVE TO SOME BRIEF LANDSPOUT TYPE TORNADOES AS
WELL...ESPECIALLY IF SOME BREAKS IN CLOUDS CAN HELP AREA EAST OF
VALLEY HEAT OUT TO CONVECTIVE TEMPS. WILL GO WITH CATEGORICAL POPS
FOR WHOLE AREA THIS EVENING AND TAPER OFF SLOWLY LATER TONIGHT. WILL
MENTION RAIN HEAVY AT TIMES WEST OF VALLEY AND THUNDER EAST OF
VALLEY WITH SEVERE MENTION AS WELL. FLOOD GUIDANCE VALUES ARE RATHER
HIGH WHERE HEAVIEST RAIN WILL FALL...SO DON/T ANTICIPATE ANY
WIDESPREAD HYDROLOGY PROBLEMS.

ON FRIDAY AND FRIDAY NIGHT...COULD BE A FEW LINGERING SHOWERS IN EAST
DURING THE MORNING AS LOW DEPARTS. OTHERWISE...EXPECT SUBSIDENCE AND
DRYING TO BUILD IN AS TEMPS WARM TO NEAR NORMAL. HIGH MOVE OVER
REGION BY SATURDAY MORNING AND EXPECT A SEASONABLY COOL NIGHT.

ON SATURDAY AND SUNDAY...850MB TEMPS RISE TO AROUND +12C ALONG WITH
PLENTY OF SUNSHINE EXPECTED. THEREFORE EXPECT DRY WEATHER ALONG WITH
TEMPERATURES ABOVE NORMAL BOTH DAYS.

.LONG TERM (MON-THU)...
QUITE A BIT OF UNCERTAINTY EXISTS IN THE EXTENDED PERIOD...MOSTLY
WITH HOW JEANNE IS HANDLED. CURRENT NHC FORECAST SLOWLY TRACKS IT UP
THE EAST COAST. IF THIS IS THE CASE...SOME BLOCKING MAY OCCUR BACK
TO THE WEST. GFS HAS BEEN SHOWING A NORTHERN STREAM WAVE GETTING
SHUNTED SOUTHWARD...PARTIALLY DUE TO THIS SETUP. GFS HAS BEEN
GENERATING SOME PCPN WITH THIS FEATURE ON MON...BUT SFC FEATURES
LOOK STRANGE WITH HIGH SITTING RIGHT OVER THE AREA. CANADIAN MODEL
LOOKS DRY AND WOULD LIKE TO SEE BETTER CONSISTENCY TO ADD PCPN.
TEMPS PRETTY MUCH LEFT AS IS...PRETTY CLOSE TO NORMAL.

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...NONE.
MN...NONE.

&&

KELLENBENZ/VG
Hazardous weather outlook, Sep 23, 6:35 AM CDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
635 AM CDT THU SEP 23 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231434-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
635 AM CDT THU SEP 23 2004

...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS WEST CENTRAL AND
NORTHWEST MINNESOTA THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR MINNESOTA EAST
OF THE RED RIVER THIS AFTERNOON AND EVENING. A STRONG FRONTAL SYSTEM
IS MOVING NORTHEAST FROM THE CENTRAL PLAINS AND WILL QUICKLY PASS
THROUGH THE AREA. THE MAIN QUESTION IS WHETHER THERE WILL BE ENOUGH
SUNSHINE OR WARMING NEAR THE SURFACE TO INITIATE SEVERE STORMS. IF
SO...LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

GV

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.